Hail, Knott
- When
- August 1, 2:50 PM EST
- Where
- Knott County, 0.69 mi S of Littcarr
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 37.240, -82.950
Scattered strong to severe thunderstorms produced wind damage, large hail, and locally heavy rainfall and flooding across portions of eastern Kentucky during the late afternoon and evening hours of August 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered strong to severe thunderstorms produced wind damage, large hail, and locally heavy rainfall and flooding across portions of eastern Kentucky during the late afternoon and evening hours of August 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 1, 12:51 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 151 PM EDT WED AUG 1 2012 .UPDATE... ISSUED AT 150 PM EDT WED AUG 1 2012 FRESHENED UP THE TEMPERATURE AND DEW POINT TRENDS TO BETTER MATCH THE CURRENT OBSERVATIONAL TRENDS. OTHERWISE...NO UPDATE IS PLANNED. UPDATE ISSUED AT 1057 AM EDT WED AUG 1 2012 MORNING CONVECTION DIMINISHED BETWEEN 9 AND 10 AM...AS SCHEDULED. TEMPERATURES CAME IN COOLER THIS MORNING COMPARED TO TUESDAY MORNING...AND THIS HAS HAMPERED THE DIURNAL RISE SO FAR. HAVE LOWERED THE HIGHS A TOUCH TO ACCOUNT FOR THIS TREND...BUT GENERALLY MOST LOCATIONS WILL STILL SEE AROUND 90. A WEAK STATIONARY FRONT REMAINS DRAPED FROM JUST SOUTH OF A LINE FROM KEVV...TO KSDF...TO KILN. ANOTHER SHORT WAVE TROUGH...CURRENTLY MOVING SOUTHEAST ACROSS INDIANA WILL ALSO MOVE INTO EASTERN KENTUCKY THIS AFTERNOON. GIVEN THESE TWO FEATURES...HAVE GONE AHEAD AND INCLUDED SLIGHT CHANCE POPS FOR ALL. THE HRRR HAS BEEN GENERATING SOME CONVECTION ACROSS MOST OF THE AREA...ALTHOUGH THE 06 AND 12Z NAM RUNS HAVE REMAINED DRY. THE FORECAST SOUNDINGS HAVE TRENDED A BIT WEAKER WITH THE CAP THIS AFTERNOON...AND THERE IS PLENTY OF DRY AIR ALOFT...WITH MUCH LOWER WET-BULB ZERO HEIGHTS TODAY. WILL HAVE TO WATCH FOR A FEW PULSERS THAT CAN TAKE ADVANTAGE OF THIS ENVIRONMENT. UPDATE ISSUED AT 750 AM EDT WED AUG 1 2012 UPDATED THE GRIDS...MINORLY...TO BETTER REFLECT POPS EARLY THIS MORNING. ALSO TWEAKED SKY...T AND TD GRIDS FOR CURRENT OBS AND TRENDS. UPDATES HAVE BEEN SENT TO NDFD AND THE WEB. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 335 AM EDT WED AUG 1 2012 06Z SFC ANALYSIS SHOWS A WEAK AREA OF LOW PRESSURE LAYING ACROSS THE NORTHWEST PORTION OF EASTERN KENTUCKY...RELATED TO A MINOR COLD FRONT THAT IS PASSING THROUGH THE AREA EARLY THIS MORNING. THIS HAS JUST RECENTLY HELPED TO TRIGGER A FEW CELLS OF CONVECTION IN THE WESTERN PARTS OF THE CUMBERLAND VALLEY...DRIFTING SOUTHEAST INTO THE SOUTHERN INTERSTATE 75 CORRIDOR. ON SATELLITE...THE CLOUDS HAVE INCREASED DURING THE PAST COUPLE OF HOURS IN RESPONSE TO THE BOUNDARY AND SOME ENERGY PASSING THROUGH AT MID LEVELS. THE CLOUDS WILL HELP TO LIMIT ANY FURTHER DROP IN TEMPERATURES THROUGH THE REST OF THE NIGHT. AS IT STANDS...A MINOR RIDGE TO VALLEY TEMPERATURE SPLIT ON THE ORDER OF ABOUT 5 DEGREES EXISTS OUT THERE...MAINLY IN THE NORTHEAST AS OF 3 AM EDT. LOW DEW POINT DEPRESSIONS ARE ALSO FOUND IN THE VALLEYS AND ANY PLACE THAT MANAGE TO STAY MOSTLY CLEAR CAN EXPECT PATCHY FOG IN THE VALLEYS TOWARD DAWN...POSSIBLY DENSE IN LOCATIONS CLOSER TO THE VIRGINIA BORDER THAT SAW SOME DECENT RAINS ON TUESDAY AFTERNOON. THE MODELS ARE IN PRETTY GOOD AGREEMENT ALOFT WITH THE MAIN FEATURES AFFECTING THE SHORT TERM FORECAST. THEY AGREE THAT STRONG RIDGING WILL REMAIN PARKED OFF TO THE SOUTHWEST OF THE AREA...IN NORTHERN TEXAS...AND THAT THE EASTERN THIRD OF THE NATION WILL BE IN BROAD TROUGHING...DOWNSTREAM OF THE RIDGE. LOCALLY...EAST KENTUCKY WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW WITH A COUPLE OF WEAK SHORTWAVES PASSING OVERHEAD INTO THURSDAY. ONE OF THESE WAVES IS PASSING THIS MORNING AND IS PARTIALLY RESPONSIBLE FOR THE CURRENT CONVECTION IMPACTING OUR WESTERNMOST COUNTIES. THE NEXT WILL COME THROUGH THIS EVENING AND SHOULD BRING AN UPTICK IN CONVECTIVE POTENTIAL TO THE AREA...THOUGH ITS BEST INFLUENCE WILL LIKELY BE FELT FURTHER TO THE EAST. TOWARD THE END OF THE PERIOD...THE PATTERN BECOMES MORE ZONAL AS THE EASTERN TROUGH STARTS TO FLATTEN OUT AND THE WESTERN RIDGE SHIFTS SOUTH. GIVEN THE MODEL SIMILARITIES HAVE FOLLOWED A BLENDED SOLUTION WITH A STRONG LEAN TOWARD THE HIGHER RESOLUTION NAM12 OUTSIDE OF THE NEXT 12 HOURS...WHEN THE HRRR IS PREFERRED. SENSIBLE WEATHER WILL FEATURE THE CURRENT CONVECTION WINDING DOWN LATER THIS MORNING IN THE SOUTH WITH BUILDING INSTABILITY POSSIBLY HELPING TO KICK OFF SOME MORE IN THE FAR EAST LATER IN THE AFTERNOON...SIMILAR TO WHAT OCCURRED ON TUESDAY. THIS SHOULD BE THE LAST THREAT OF CONVECTION THROUGH THE SHORT TERM...THOUGH...AS LIMITED UPPER LEVEL SUPPORT AND WEAK SFC HIGH PRESSURE WILL LIKELY SUPPRESS CONVECTION AFTER 00Z TONIGHT. AS SUCH...WE CAN EXPECT ANOTHER WARM AND HUMID COUPLE OF DAYS WITH HEAT INDICES MAXING OUT BETWEEN 95 AND 100 DEGREES EACH AFTERNOON. WILL MENTION THIS IN THE FORTHCOMING HWO. AT NIGHT...PATCHY VALLEY FOG WILL BE THE NORM WITH A SMALL RIDGE TO VALLEY TEMPERATURE SPLIT EACH NIGHT AS TEMPERATURES AND DEWPOINTS KEEP A MUGGINESS IN THE AIR...AND PATCHY FOG IN THE VALLEYS TOWARD DAWN. FOLLOWED A BLEND OF PERSISTENCE...EXISTING GRIDS...AND THE LATEST MET GUIDANCE FOR TEMPERATURES THROUGH THE SHORT TERM. AS FOR POPS... ENDED UP JUST ON THE HIGH SIDE OF GUIDANCE TODAY AND IN LINE WITH IT FOR TONIGHT AND THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 355 AM EDT WED AUG 1 2012 OVERALL...THE LONG TERM LOOKS TO BE UNSETTLED WITH QUITE A BIT OF RAIN POTENTIAL OVER THE PERIOD. A BERMUDA HIGH IS EXPECTED TO BE STRENGTHENING OVER THE ERN U.S. WHILE AN AREA OF LOW PRESSURE GAINS MOMENTUM OVER CANADIAN PRAIRIES BENEATH A RELATIVELY ZONAL FLOW ALOFT OVER THE OHIO VALLEY TO START THE PERIOD. RETURN FLOW IS EXPECTED TO BE UNDER WAY BY FRIDAY...USHERING AMPLE MOISTURE BACK INTO THE REGION WITH PWATS PROGGED TO BE AROUND 2 INCHES FROM LATE FRIDAY THROUGH SUNDAY AFTERNOON. GUIDANCE CONTINUES TO POINT TOWARDS A COUPLE OF SHORT WAVES SKIRTING THE AREA AROUND THE FRIDAY/SATURDAY TIME FRAME. THE LATEST GFS ALONG WITH THE GEM ARE STILL ADVERTISING A RATHER POTENT WAVE REACHING THE TN VALLEY ON FRIDAY IN CONJUNCTION WITH MODEST ISENTROPIC LIFT AT H85 OVER ERN KY DURING THE AFTERNOON. STILL NOT CONFIDENT ENOUGH TO GO HIGHER THAN CHANCE AT THIS POINT BUT ANOTHER ROUND OF OFFERINGS WITH THE SAME SOLUTIONS SHOULD WARRANT A BUMP UP TO LIKELY POPS FOR AT LEAST PART OF THE CWA ON FRIDAY. SATURDAY IS LOOKING SIMILAR TO FRIDAY...THOUGH WITH LESS IN THE WAY OF SHORT WAVE TRIGGERS...BUT ATTAINABLE FCST CONVECTIVE TEMPS IN THE LOWER 80S ALONG WITH ANY REMNANT BOUNDARIES FROM FRIDAY MAY BE ENOUGH TO GET THINGS GOING BEFORE OUTFLOW PROCESSES TAKE OVER. FOCUS THEN SHIFTS TO AN ALBERTA CLIPPER SYSTEM MOVING THROUGH THE UPPER MIDWEST AND INTO THE GREAT LAKES ON SUNDAY. THE MODELS CONTINUE TO COME INTO BETTER ALIGNMENT WITH THE TIMING OF THE SYSTEM OVERALL. FORCING ASSOCIATED WITH THE COLD FRONT LOOKS TO BEGIN APPROACHING THE AREA ON SUNDAY WITH SHOWERS AND THUNDERSTORMS OVERSPREADING THE AREA DURING THE AFTERNOON AND EVENING BEFORE UPPER LEVEL SUPPORT ARRIVES SUNDAY NIGHT INTO MONDAY. MODELS STILL SUGGEST THE FRONT STALLING OVER THE AREA ON MONDAY AND DESPITE WHAT SHOULD BE DIMINISHING MOISTURE BY THAT POINT...WILL KEEP CHANCE POPS FOR MONDAY TO ACCOUNT FOR MODELS TENDENCIES TO BE A LITTLE FAST IN MOVING THINGS OUT TOO QUICKLY THIS FAR OUT. GIVEN THE INCREASING AGREEMENT AMONG THE MODELS...STAYED FAIRLY CLOSE TO THE CONSENSUS NUMBERS FOR TEMPS THROUGHOUT THE PERIOD. THIS RESULTED IN HIGHS ON FRIDAY AND SATURDAY RUNNING ABOVE NORMAL BEFORE SLIDING BACK TOWARDS CLIMO FROM SUNDAY ONWARD. AFTER A MODEST RIDGE/VALLEY SPLIT THURSDAY NIGHT...LOWS LOOK TO REMAIN WITHIN REACH OF NORMAL THROUGHOUT THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 150 PM EDT WED AUG 1 2012 EXPECT SOME ISOLATED CONVECTION TO POP UP THROUGH THE REST OF THIS AFTERNOON BEFORE DISSIPATING BY DUSK. ANY STORMS WILL BRING IFR CONDITIONS OR WORSE...BUT GENERALLY LESS THAN 15 MINUTES OVER A GIVEN LOCATION. GIVEN THE ISOLATED COVERAGE...WILL CONTINUE TO NOT MENTION THESE AT THE TAF SITES. FOG WILL LIKELY FORM IN THE VALLEYS TONIGHT...AND HAVE INCLUDED TEMPORARY IFR CONDITIONS FOR LOZ AND SME...OTHERWISE VFR CONDITIONS WILL PREVAIL THE MAJORITY OF THE TIME THROUGH THE PERIOD. WEST WINDS BETWEEN 5 AND 10 KTS WILL BECOME LIGHT AND VARIABLE BY DUSK. STRAY CONVECTION CONTINUES TO SPARSELY AFFECT THE AREA EARLY THIS MORNING. THIS SHOULD CLEAR UP BY 14Z. OTHERWISE...VFR CONDITIONS WILL DOMINATE THROUGH THE PERIOD. EXPECT TO SEE SOME PATCHY DENSE VALLEY FOG LATE TONIGHT AND INTO EARLY THURSDAY MORNING...BUT THE MAIN TAF SITES SHOULD REMAIN CLEAR. OUTSIDE OF ANY STRAY THUNDERSTORMS TODAY...THE WINDS WILL BE LIGHT AND VARIABLE THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...GREIF LONG TERM....MB AVIATION...GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1103 AM EDT WED AUG 1 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1103 AM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WIND BEING THE BIGGEST THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDICES ON THURSDAY AND FRIDAY WILL TOP OUT BETWEEN 95 AND 100 DEGREES. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM FRIDAY THROUGH MONDAY. THE STORMS ON FRIDAY...SATURDAY...AND SUNDAY COULD PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 327 PM EDT WED AUG 1 2012 KYZ113-115-011945- KNOTT-PERRY- 327 PM EDT WED AUG 1 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT WEDNESDAY AFTERNOON... SOUTHWESTERN KNOTT AND NORTH CENTRAL PERRY. AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FISTY...OR 7 MILES NORTHEAST OF HAZARD...MOVING EAST AT 25 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. KAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 2 ESE HINDMAN 37.32N 82.95W
08/01/2012 E0.88 INCH KNOTT KY PUBLIC
&&
TBREWERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 347 PM EDT WED AUG 1 2012 KYZ088-115-118-012015- LETCHER-PERRY-HARLAN- 347 PM EDT WED AUG 1 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415 PM EDT WEDNESDAY AFTERNOON... SOUTHWESTERN LETCHER... SOUTHEASTERN PERRY AND NORTHEASTERN HARLAN. AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DIANE...OR 16 MILES NORTHEAST OF HARLAN...MOVING EAST AT 25 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING FOR SOUTHEASTERN KENTUCKY. KAS
The Jackson,KY radar (KJKL), 50 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
4 hail, 4 thunderstorm wind, 2 heavy rain, 1 flood. Local standard time, as filed.
A tree was blown down on Route 40.
A tree fell on a car on Hwy 522. Numerous other trees were also blown down in the area.
Trees were blown down along Meathouse Creek.
Several trees and large limbs were blown down around the Big Laurel community.
Two and ninety seven hundredths of an inch of rain fell in Hazard between 6 and 8 pm.
Two and eighteen hundredths of an inch of rain fell near Hazard between 6 and 8 pm.
Hail lasted for about a half hour near Cardinal Chevrolet.
Several roads were briefly impassable in Hazard and in the Glomawr area due to standing water. This included the Hal Rogers Parkway at the Morton Boulevard intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394375, 394380, 394382, 394383, 394376, 394387, 394377, 394390, 394392, 394379, 394389.